Acid Reflux Medications Should be Used with Caution
< Jul. 08, 2009 > -- Ironically, a new study finds that drugs commonly used to treat heartburn and acid reflux may actually cause heartburn.
According to the study, treatment with a proton pump inhibitor (PPI) medication actually produced heartburn, acid reflux, and indigestion in healthy volunteers who took the medication for eight weeks. The study is published in the medical journal Gastroenterology.
Heartburn and acid reflux occur when the valve between the stomach and the esophagus (the muscular tube that carries food from the mouth to the stomach) either does not close properly or opens on its own. Acid from the stomach contents irritates the lining of the esophagus and causes heartburn and/or indigestion.
Medications May be Overprescribed
Although the findings do not necessarily mean that PPIs do not have a valid place in the treatment of acid reflux and heartburn, they do strongly suggest that overprescribing these medications may be causing harm, the study authors say.
"It is beyond any doubt that subjects with reflux disease benefit from and need treatment with acid suppressive drugs," says study lead author Dr. Cristina Reimer of Copenhagen University in Denmark. "But it is equally beyond doubt that PPIs are prescribed more or less uncritically for a wide variety of symptoms where the initial effect of the drug is doubtful.
"The findings in our study [indicate that] this liberal prescribing is likely to create the disease the drugs are designed to treat," she continues. "Patients who are treated on uncertain indication thus risk developing a true need for continued therapy. Our findings challenge the very liberal prescribing of these drugs, and this study should lead to careful consideration about possible changes in prescribing habits."
According to an accompanying editorial in the journal, about 5 percent of the developed world's population now uses PPIs. The researchers add that more people are using the medications on a long-term basis, although this should only occur when a person has severe gastroesophageal reflux disease (GERD) or to prevent problems in people taking nonsteroidal anti-inflammatory medications (NSAIDs), such as aspirin, which can cause stomach discomfort, the researchers say.
However, the study authors add that about one-third of patients who take PPIs renew their prescriptions without one of these indications for continuing the medication. And the editorial stated that the medications are being prescribed without hard evidence that acid is involved with an individual patient's problem. PPIs work by reducing acid production.
PPIs Causing "Dependency"?
For this study, 120 healthy people were randomly assigned to receive 12 weeks of a placebo or eight weeks of Nexium® (esomeprazole, 40 milligrams a day), followed by four weeks of placebo.
Forty-four percent of individuals receiving the PPI reported acid-related symptoms after stopping the medication, compared with 15 percent in the placebo group.
The study authors speculated that the post-treatment effect comes from an acid "rebound" after the period of inhibition. If this does turn out to be the case, the process could end up causing dependency on PPIs, the researchers said.
Patients and Physicians Need to be Aware
"Patients need to be informed about the potential effects of the rebound acid hypersecretion and the symptoms it can cause when therapy is initiated," says Dr. Reimer, adding that more research into the phenomenon is needed.
"If both patients and their physicians are aware of this temporary period of time after discontinuation [that might include] aggravation or induction of acid-related symptoms, it is possible that withdrawal of therapy is easier to achieve," she adds.
Blair Hains, a spokesman for AstraZeneca, which makes Nexium, says "This study was conducted with healthy volunteers, and the authors acknowledge that they can't be sure that the conclusion can be carried over to patients who have started PPI therapy because of dyspeptic symptoms. A previous systematic review of rebound acid hypersecretion after discontinuation of PPIs concludes that there is no strong evidence for a clinically relevant increased acid production after withdrawal of PPI therapy."
Always consult your physician for more information.
(Our Organization is not responsible for the content of Internet sites.)
For more information on health and wellness, please visit health information modules on this Web site.
More About Gastric Reflux
Gastroesophageal reflux disease (GERD) is a digestive disorder that is caused by gastric acid flowing from the stomach up into the esophagus.
Gastroesophageal refers to the stomach and esophagus, and reflux means to flow back or return. Gastroesophageal reflux (GER) is the return of acidic stomach juices, or food and fluids, back up into the esophagus.
GERD is believed to be the result of a condition called hiatal hernia, which affects the lower esophageal sphincter (LES). The typical cause of heartburn is acid from the stomach backing up into the esophagus. The LES, a muscle located at the bottom of the esophagus, opens to let food in and closes to keep it in the stomach. When this muscle relaxes too often or for too long, acid refluxes back into the esophagus, causing heartburn.
Heartburn pain is less likely to be associated with physical activity.
Other lifestyle contributors to GERD may include the following:
Other medical causes of heartburn may include the following:
Heartburn, also called acid indigestion, is the most common symptom of GERD. Heartburn is described as a burning chest pain that begins behind the breastbone and moves upward to the neck and throat. It can last as long as two hours and is often worse after eating. Lying down or bending over can also result in heartburn.
However, each individual may experience symptoms differently. Heartburn pain can be mistaken for the pain associated with heart disease or a heart attack. Seek immediate medical care if you suffer sudden, severe chest pain or pain is accompanied by sweating, light-headedness, and nausea.
In many cases, GERD can be relieved through diet and lifestyle changes, as directed by your physician.
Ask your physician about use of over-the-counter medicines called "H2-blockers" and "acid pump inhibitors". Formerly available only by prescription, these drugs can be taken before eating to prevent heartburn from occurring.
Occasionally, a surgical procedure called fundoplication may be performed to increase pressure on the esophagus.
Always consult your physician for more information.